It's possible you had thrush, but I would have thought your doctor or dentist would have noticed and treated this (it's a candida yeast infection). Yeast feeds on sugar, so sugars sitting in the mouth could aggravate it (but again, I would think the doctors would have noticed), and some doctors recommend a low sugar diet to people prone to yeast infections. "It's nothing to worry about it," is not a very helpful answer (I don't let doctors get away with this anymore, even a "we're not sure, but we see it alot and know it isn't harmful," I can accept, as it isn't as patronizing).
When I was taking advair (an asthma medication) I was getting a mild case of thrush, apparently. Though the doctor didn't identify it, per se. I just knew it was a possible side effect of the medication (you're supposed to rinse your mouth thouroughly after each use - which I did, with water as that's what the doctor who prescribed it told me to do). After our move to Wisconsin, my new doctor after looking in my mouth asked if I was rinsing and with what after the advair and when I told him, he told me to start rinsing with an alcohol mouth wash. I didn't ask why, because I knew, and when I got home and looked in my mouth, I could see white patches in the back of my tongue and walls of my mouth. If it had been bad, I'm guessing the doctor would have ordered an anti-fungal medication for me. When thrush is bad it has a "furry" appearance.
If it's only there in the morning and scraping/rinsing removes it easily, I think it's may just be drying saliva. I have that, because I "mouth-breathe" at night, and am on some medications that cause dry mouth. Overnight, the drying saliva dries on the tongue along with mouth bacteria (ooh, gross I know) to create the thick coating.
I think you probably have to ask your doctor/dentist some more specific questions to know exactly what it is, and why it might have stopped.